Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Tramadol came off on Monday is a slow withdrawal better?

(25 Posts)
mrswotzisnotin Wed 17-Sep-08 09:52:11

My mum has been taking them for 2 years and come off on Monday. She had been taking x 2 50mg in the evening and 2 x 50mg at night.

She is in tears on the phone, says she thinks she feels vague and has thumping headache and flu like shivers. Depressedn anxious and very tired as she woke up at 5am today. Should she go back to GP? Should she do a slow withdrawal or stick with this and it will pass. How long will it take to pass?

I have read that these could be side affects, I want to call her to reassure her. I would be thankful for any advice.

She also has other medication for blood pressure and is also taking Rampril and Amlodipine. Also on monday GP reduce Omeprazone from 500mg to 200mg a day which she is still taking.

mrswotzisnotin Wed 17-Sep-08 10:06:16

anyone?

Elibean Wed 17-Sep-08 10:45:50

dh had to take it for a week for tooth abcess, and says it messed him up quite a lot....not nice, your poor mum, 2 years shock

I would think she should probably talk to GP about whether reducing dose gradually good idea, or at least take Paracetamol twice a day in place of them for a day or two?? Definitely a good idea to come off them, but some support from GP would be appropriate I should think....

mrswotzisnotin Wed 17-Sep-08 11:05:29

GP just said she shouldn't have been on it for that long, She had not been taking the full dose they had suggested, which was was about twice as much. This was not her usual GP, I think he was concerned she had been left on it so long, for her knee which she'd had an op on last year. She is going back Friday to see her usual GP, the one who left her on it. So I hope she will get some answers. I rang her back and she is till upset, but a bit calmer. I live over 250 miles away, so its not like I can pop in to check her.

sparklesandnowinefor6weeks Wed 17-Sep-08 11:05:53

Wotz i'm afraid i don't know anything about Tramadol but i would agree that maybe your mum should speak to her gp to get some advice and support from them through this

was it her gp who advised her to come off them or did she do it herself?

mrswotzisnotin Wed 17-Sep-08 11:07:21

Hi Sparkles, we must have x post.

Thanks I think she will know more on Friday. I am just fretting now.

TattyCatty Wed 17-Sep-08 11:10:44

I took Tramadol for 4 weeks after having DD (infected haematoma on episiotomy - ouch!) and was advised by my midwife to come off them slowly and on no account just stop suddenly. Was taking it 4 times a day (can't remember dosage), and her advice was to just drop down to taking it when I felt the need rather than taking religiously at the same times every day. Think it took me about 3 or 4 days to come off in the end, but thankfully didn't have any side effects. It's a pretty strong painkiller as it's an opiate, so definitely think that it should be a slow withdrawal, but not sure what they would advise if she has already stopped?

AttilaTheMeerkat Wed 17-Sep-08 11:10:44

This could very well be side effects of coming off the tramadol. Having taken them for two years her body has become physically dependent on them.

Dependence on OTC (over the counter) medicines is not unknown by any means.

Overcount are good - she needs proper help and guidance. They can assist.

sparklesandnowinefor6weeks Wed 17-Sep-08 11:10:44

it must be awful not being able to go and see her, does she have anyone with her?

rempy Wed 17-Sep-08 11:19:23

Mrs, does she still have pain from her knee?

In my limited experience of chronic pain it is OK to take tramadol in the long term, so I'm not sure what the GP means, unless she doesn't have that much pain, in which case it is unnecessary, and should stop.

Tramadol has a reputation for making people feel a bit whappy on starting and finishing.

I would suggest if she can't see anyone soon, she takes just 50mg, and see if it improves her symptoms. She has been on it for 2 years, another dose isn't going to be a disaster, and might make her feel better.

She needs to see her own GP to discuss this, can she manage to Friday?

seeker Wed 17-Sep-08 11:23:51

My dp took tramadol for a slipped disc got no advice at all on stopping so he just stopped. Two days later he was up manically baking scones and hoovering all night and shivering in bed with flu-like symptoms and hallucinations during the day.

I talked to the doctor (worse than useless) so I devised a withdrawl plan based on part of my previous life working in a rehabilitation centre for drug users. He went back on the full dose then we reduced it slowly over two weeks.

I think his was quite and extreme withdrawl reaction, but I have heard of lots of other people having really bad reactions.

Could your poor mum talk to the practice nurse? Sometimes they are more human than GPs?

Otherwise you could suggest she do something like my dp did? Halving the dose for a couple of days, then quartering it and so on?

mrswotzisnotin Wed 17-Sep-08 11:31:02

Thanks, just read through
Maybe a small dose later today, I'll call her later

Her partner works and has long commutes so she has someone in the house at night, but not in the day, she is retired. I will ring her later sparkles.

her knee op was last year and although it still bothers her, its not as bad. She has had her gall bladder removed by kehole surgery about 6 weeks ago and I couldn't get to see her then. We were going to visit with dds at end of august, but GP advised post op rest and so she asked us not to go and see her as she felt so down. Just feel useless ATM.

harleyd Wed 17-Sep-08 11:35:10

wotz, i took them for 5 months for my back, stopped them suddenly and tried to make do with paracetamol, felt so sick and shaky and headachy, couldnt sleep etc. i went back on them and gradually weened myself off them onto co-codamol over the space of a few weeks or so

mrswotzisnotin Wed 17-Sep-08 11:37:43

I might ring her and see if she has any left and tell her to take one 50mg one later, what time of day / night is best harleyd - as I know it disrupst sleep. She finds she has a na in the afternoon. Bless her it was her 70th this year and it's been crap rubbish with one thing an another.

mrswotzisnotin Wed 17-Sep-08 11:38:42

nap in the afternoon

rubbish quick typing as I am meant to be working

seeker Wed 17-Sep-08 11:41:36

I would take a half dose at the times she is used to taking it. The aim is to steadily reduce.

mrswotzisnotin Wed 17-Sep-08 11:44:41

thanks seeker, I'll ring her later after her nap and see how she is and see how she feels about taking one later. My DH suggested that too FWIW.

harleyd Wed 17-Sep-08 11:48:24

i was taking 2 three times a day, i cut it down over a few weeks to 1 three times a day and then 1 twice a day iykwim. and then i switched to the co-codamol. i always took the tramadol at night still for a little while after that, found i couldnt sleep otherwise even though i wasnt getting the withdrawal effects by then

mrswotzisnotin Wed 17-Sep-08 11:59:33

thanks harleyd
glad it worked out OK for you in the end

pickie Wed 17-Sep-08 12:19:42

DH took it for a long time as well and gradually phased it out and he said even then he felt the side effects. Unfortunately he has been prescibed tramadol again yesterday but hopefully it will be for a short period till they give him painblocking injections again.

If your DM is in constant pain she might want to push for a referral to the pain clinic as there are other ways of treating permanent pain.

Hope it works out for your mom

ThingOne Wed 17-Sep-08 21:08:47

I had really bad withdrawal from tramadol and I'd only been on it for a month or so. My GP advised me to come off it using decreasing amounts of cocodamol and I was fine that way.

misi Wed 17-Sep-08 21:17:10

tramadol and many drugs like it require a slow reduction in the dose to avoid many of the withdrawal sysmptoms. few people can stop these drugs and be perfectly OK. the GP should have worked out a withdrawal program with her, so she should go back and insist he does. it will take longer to come off but often well worth it (unless there is a medical reason why immediate stoppage is necessary of course)

sparklesandnowinefor5weeks Fri 19-Sep-08 18:43:26

how are things going Wotz?

mrswotzisnotin Fri 19-Sep-08 22:03:16

not sure ATM, thanks sparkles smile
will know more by Monday I hope

sparklesandnowinefor5weeks Fri 19-Sep-08 22:16:51

sending positive vibes your way wotz smile

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now